Parkinson's medications are working to correct slowness and rigidity, but sometimes they can cause too much motion. The involuntary, jerky movements often seen with long-term disease and use of Parkinson's medications are called dyskinesia.
In our latest podcast Christopher Bishop, PhD, of Binghamton University, discusses what may cause dyskinesia with medication use.
"There are two sides to neuroplasticity in the brain. Our brain has this amazing capacity to compensate for insult and injury, but there’s a tipping point, and with dyskinesia in particular we believe that that positive neuroplasticity shifts to become aberrant neuroplasticity so that when we begin to supply the brain with exogenous compounds like dopamine agonists and especially levodopa, then the response shifts from improving poor movements to producing hyperkinetic movements like dyskinesia," says Dr. Bishop.
His research is targeting the serotonin system to control dyskinesia.
Hear more expert discussion and ask your questions on dyskinesia in our Thursday, January 21 webinar. Dr. Bishop will join a clinician treating people with Parkinson's and a person diagnosed with the disease.
Watch the archived webinar. Watch previous Third Thursdays Webinars at www.michaeljfox.org/webinars.